Hail, Randolph
- When
- May 18, 2:05 PM EST
- Where
- Randolph County, Asheboro
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.700, -79.833
REPORTED IN THE CITY LIMITS AT PRESNELL ST. AND US 220.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 18, 1:50 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT THU MAY 18 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... THROUGH TONIGHT: SHORT RANGE THREAT OF SEVERE HAIL STILL LOOKS REASONABLE. DYNAMIC LIFT APPEARS TO BE IMPROVING AS A STRONG VORTICITY MAXIMUM DIVES DOWN INTO THE MID LEVEL TROUGH BASE... AND THE LEFT EXIT REGION OF THE DIVING 100+ KT UPPER JET APPROACHES. LATEST LAPS SOUNDINGS SHOW CAPES NEAR 800 J/KG WITH INCREASING DEEP LAYER SHEAR TO NEAR 40 KT. LAPSE RATES IN THE PRIME HAIL GROWTH REGION OF -10C TO -30C ARE CLOSE TO 7 C/KM... THUS HAIL APPEARS LIKELY WITH ANY STORM THAT GETS AN INTENSE CORE TO ABOVE 16 KFT. WILL GO WITH LIKELY POPS THE REST OF THIS AFTERNOON INTO MID EVENING... TAPERING OFF BY MIDNIGHT OR SHORTLY THEREAFTER AS THE FRONT PUSHES OFFSHORE AND THE UPPER JET AXIS MOVES QUICKLY EASTWARD. LOWS 49-56. FRIDAY AND FRIDAY NIGHT: COLUMN DRIES OUT FAIRLY WELL BY FRIDAY MORNING WITH NW TO W 850 MB FLOW. WITH SATELLITE DATA SHOWING CONSIDERABLE HIGH CLOUDINESS AND A FEW MID CLOUDS UPSTREAM... BELIEVE THIS WILL PASS OVERHEAD THROUGH MUCH OF FRIDAY. ALSO ANTICIPATE SOME DIURNAL FLAT CUMULUS BENEATH THE SUBSIDENCE INVERSION. EXPECT SLIGHTLY BELOW NORMAL HIGHS OF 72-78. THE NAM AND GFS BOTH BRING A WESTERLY 850 MB JET OF 30-40 KT AND A SLUG OF MOISTURE CONVERGENCE ACROSS SOUTHWEST NC FRIDAY NIGHT... AND WITH POTENTIAL CONTRIBUTIONS FROM MINOR PERTURBATIONS IN THE MEAN CYCLONIC MID LEVEL FLOW THAT ARE DIFFICULT TO TIME PRECISELY... HAVE INCLUDED A SLIGHT CHANCE POP IN THE SOUTHWEST CWA. CURRENT LOWS 51-58 GOOD BUT WILL RAISE THEM A BIT IN THE SOUTHWEST. SATURDAY THROUGH SUNDAY: AN UPPER JETLET AND MID LEVEL SHORTWAVE DROP THROUGH THE MIDATLANTIC COAST SATURDAY... BUT WITH DOWNSLOPE LOW LEVEL FLOW AND SCANT MOISTURE... EXPECT LITTLE MORE THAN ENHANCED HIGH CLOUDINESS. FORECAST SOUNDINGS SHOW INCREASING MOISTURE THROUGH THE COLUMN SUNDAY. AGAIN... MINOR WAVES ARE LIKELY TO DROP INTO THE BROAD TROUGH BUT WILL BE TOUGH TO TRACK. MCS ACTIVITY APPEARS LIKELY SATURDAY NIGHT IN THE MISSISSIPPI VALLEY. THE NAM SHOWS INCREASING PRECIPITABLE WATER VALUES WELL ABOVE NORMAL INTO NC SUNDAY... AND THE THERMAL WIND FIELD AND MEAN CLOUD LAYER WIND INDICATE A GOOD SHOT AT MCS ACTIVITY OR REMNANTS CROSSING THE CWA ON SUNDAY. HAVE INTRODUCED CHANCE POPS... LOW AT THIS TIME DUE TO THE DOWNSLOPE BOUNDARY LAYER FLOW WHICH COULD LIMIT COVERAGE. -GIH && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... NOT A GREAT DEAL OF CONFIDENCE EARLY NEXT WORK WEEK... SINCE THE SOUTHWARD EXTENT OF A BACKDOOR FRONT DROPPING DOWN THE NORTHEAST AND MIDATLANTIC COAST SUNDAY NIGHT INTO MONDAY WILL DEPEND GREATLY ON HOW MUCH THE UPPER VORTEX OVER NEW ENGLAND DIGS SOUTHWARD. GIVEN THE FAR NORTHWARD POSITION OF THIS LOW... THE POSSIBILITY EXISTS THAT THE COLD FRONT WILL HANG UP THROUGH NC... RATHER THAN DROP SOUTH OF THE STATE AND BRING A DRY AIR MASS OVER THE STATE. THE SURFACE HIGH BUILDING IN IS TAPPING INTO SOME COOLER AIR BUT IS NOT TERRIBLY STRONG... SO HAVE DOUBTS THAT IT (PLUS THE MID LEVEL FLOW) ARE ENOUGH TO PUSH THE FRONT TOO FAR SOUTH. THINK IT IS PRUDENT TO INCLUDE A LOW CHANCE OF SHOWERS AND STORMS... MAINLY IN THE AFTERNOON AND EARLY EVENING... THROUGH MID WEEK. THE MID LEVEL VORTEX SWINGS NORTHEAST THROUGH WEDNESDAY... THEN WOBBLES OVER FAR EASTERN CANADA WHILE WEAKENING INTO AN OPEN TROUGH AS ANOTHER UPPER LOW DEVELOPS OVER EASTERN HUDSON BAY. DONT EXPECT MUCH MID LEVEL SHORTWAVE RIDGING AS THE EASTERN CANADA LOW WEAKENS/DEPARTS. WILL HOLD ONTO TEMPERATURES CLOSE TO OR JUST BELOW SEASONAL NORMALS. -GIH && .AVIATION... A COLD FRONT WILL MOVE EAST THROUGH THE TAF AREA THIS EVENING. CLOUD BASES GENERALLY 6-8 THOUSAND FEET AND VISIBILITY UNRESTRICTED. CONDITIONS LOWERING TO MVFR CEILINGS WITH MVFR TO IFR VISIBILITY IN SHOWERS AND THUNDERSTORMS. SOUTHWEST TO WEST WINDS 15 TO 30 MPH. AFTER 04Z VFR CONDITIONS WITH NORTHWEST WINDS AT 10 TO 15 MPH.-RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...RHJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT THU MAY 18 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 356 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT...WITH ACTIVITY ENDING BY MIDNIGHT IN THE INTERSTATE 95 CORRIDOR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 929 AM EDT THU MAY 18 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 929 AM EDT THU MAY 18 2006 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL DROP SOUTHEAST INTO NORTH CAROLINA THIS AFTERNOON... AND SHIFT OFF THE COAST LATER TONIGHT. THE COMBINATION OF AN UNSTABLE AIR MASS AND INCREASING WINDS ALOFT AHEAD OF THE FRONT WILL LEAD TO SCATTERED THUNDERSTORMS. THE STORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER THE NORTH CAROLINA FOOTHILLS... AND MOVE THROUGH THE PIEDMONT AND INTO THE COASTAL PLAIN FROM MID AFTERNOON THROUGH MID EVENING. THE GREATEST RISK OF SEVERE STORMS WILL BE OVER WESTERN AND NORTHERN PORTIONS OF CENTRAL NORTH CAROLINA... NORTH OF A LINE FROM CHARLOTTE TO GOLDSBORO TO MANTEO. THE MOST LIKELY TIME FRAME FOR THE SEVERE WEATHER THREAT WILL BE BETWEEN 3 PM AND 10 PM. THE MAIN THREAT WILL BE FROM LARGE HAIL. STRONG WIND GUSTS OVER 60 MPH WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO OR LOCAL MEDIA FOR THE LATEST FORECASTS AND ANY POSSIBLE WATCHES OR WARNINGS. HARTFIELD
The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
5 hail. Local standard time, as filed.
REPORTED IN THE CITY LIMITS AT PRESNELL ST. AND US 220.
REPORTED AT THE LINWOOD EXIT OFF OF I-85.
QUARTER SIZE HAIL COVERING THE GROUND AT HWY 8 AND I-85.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506502, 5506504, 5506503, 5506505, 5506506.